Alert archive / Oregon / High Surf Warnings in 2017

High Surf Warning 1, NWS Medford, OR

January 19, 2017Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf warning at Jan 19, 2017, 5:46 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 20, 2017, 10:00 PM PST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 2017, 5:46 PM PST (01:46 UTC)
In effect from
Jan 20, 2017, 10:00 PM PST
Expired
Jan 22, 2017, 4:00 AM PST
In force
30 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WHUS46 KMFR 200146
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
546 PM PST THU JAN 19 2017

ORZ021-022-201315-
/O.NEW.KMFR.SU.W.0001.170121T0600Z-170122T0600Z/
/O.EXT.KMFR.SU.Y.0003.000000T0000Z-170121T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
546 PM PST THU JAN 19 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 PM PST FRIDAY...
...HIGH SURF WARNING IN EFFECT FROM 10 PM FRIDAY TO 10 PM PST
SATURDAY...

* WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 25 FEET ARE EXPECTED
  THROUGH FRIDAY EVENING. BREAKERS WILL INCREASE TO 28 TO 33 FEET
  FRIDAY NIGHT INTO SATURDAY. 

* LOCATIONS...ALL SOUTHERN OREGON BEACHES.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN NORMAL.
  STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE SURF ZONE
  WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS AND BREAKING
  WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE COAST DURING 
  THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE OCEAN. 

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS AND DEADLY RIP CURRENTS.

&&

$$
6 follow-up statements
846 
WHUS46 KMFR 201056
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
256 AM PST FRI JAN 20 2017

ORZ021-022-202300-
/O.CON.KMFR.SU.W.0001.170121T0600Z-170122T0600Z/
/O.CON.KMFR.SU.Y.0003.000000T0000Z-170121T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
256 AM PST FRI JAN 20 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
   EVENING...
...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
   10 PM PST SATURDAY...

* WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 25 FEET THROUGH 
  FRIDAY EVENING. BREAKERS WILL INCREASE TO 28 TO 33 FEET FRIDAY 
  NIGHT INTO SATURDAY. 

* LOCATIONS...ALL SOUTHERN OREGON BEACHES.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE 
  COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS AND DEADLY RIP CURRENTS.

&&

$$

STOCKTON
486 
WHUS46 KMFR 201941
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1141 AM PST FRI JAN 20 2017

ORZ021-022-210600-
/O.CON.KMFR.SU.W.0001.170121T0600Z-170122T0600Z/
/O.CON.KMFR.SU.Y.0003.000000T0000Z-170121T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
1141 AM PST FRI JAN 20 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST SATURDAY...

* WAVES AND SURF...BREAKER HEIGHTS OF 22 TO 25 FEET THROUGH THIS
  EVENING. BREAKERS WILL INCREASE TO 28 TO 33 FEET TONIGHT INTO 
  SATURDAY. 

* LOCATIONS...ALL SOUTHERN OREGON BEACHES.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE 
  COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS AND DEADLY RIP CURRENTS.

&&

$$
101 
WHUS46 KMFR 210552
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
952 PM PST FRI JAN 20 2017


ORZ021-022-211400-
/O.EXP.KMFR.SU.Y.0003.000000T0000Z-170121T0600Z/
/O.CON.KMFR.SU.W.0001.170121T0600Z-170122T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
952 PM PST FRI JAN 20 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST SATURDAY...
...HIGH SURF ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

* WAVES AND SURF...BREAKERS WILL INCREASE TO 28 TO 33 FEET 
  TONIGHT INTO SATURDAY. 

* LOCATIONS...ALL SOUTHERN OREGON BEACHES.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE 
  COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS AND DEADLY RIP CURRENTS.

&&

$$

CC
626 
WHUS46 KMFR 211045
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
245 AM PST SAT JAN 21 2017

ORZ021-022-220000-
/O.CON.KMFR.SU.W.0001.000000T0000Z-170122T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
245 AM PST SAT JAN 21 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
   EVENING...

* WAVES AND SURF...BREAKERS 28 TO 32 FEET THROUGH THIS EVENING.

* LOCATIONS...ALL SOUTHERN OREGON BEACHES.

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE 
  COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS AND DEADLY RIP CURRENTS.

&&

$$

STOCKTON
439 
WHUS46 KMFR 212358
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
358 PM PST SAT JAN 21 2017

ORZ021-022-221200-
/O.EXT.KMFR.SU.W.0001.000000T0000Z-170122T1200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
358 PM PST SAT JAN 21 2017

...HIGH SURF WARNING NOW IN EFFECT UNTIL 4 AM PST SUNDAY...

* WAVES AND SURF...BREAKERS 28 TO 32 FEET ALL AREAS THIS EVENING,
  THEN WIND WAVES AND SWELL WILL BRING SURF HEIGHTS TO 24 TO 28 
  FEET SOUTH OF CAPE BLANCO OVERNIGHT.

* LOCATIONS...ALL SOUTHERN OREGON BEACHES...EXCEPT SURF WILL
  SUBSIDE LATER THIS EVENING NORTH OF CAPE BLANCO. 

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE 
  COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS AND DEADLY RIP CURRENTS.

&&

$$

MAS
285 
WHUS46 KMFR 221155
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
355 AM PST SUN JAN 22 2017

ORZ021-022-230000-
/O.EXP.KMFR.SU.W.0001.000000T0000Z-170122T1200Z/
/O.NEW.KMFR.SU.Y.0004.170122T1800Z-170124T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
355 AM PST SUN JAN 22 2017

...HIGH SURF ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
   PST MONDAY...
...HIGH SURF WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
PST MONDAY. 

* WAVES AND SURF...BREAKER HEIGHTS WILL BE 25 TO 27 FEET.

* LOCATIONS...ALL SOUTHERN OREGON BEACHES.

* TIMING...SURF WILL INCREASE LATE SUNDAY MORNING...THEN DECREASE
  MONDAY EVENING. 

* IMPACTS...WAVE RUNUP ON BEACHES WILL BE MUCH HIGHER THAN 
  NORMAL. STAY OFF THE JETTIES. BAR CROSSINGS...JETTIES AND THE 
  SURF ZONE WILL BE ESPECIALLY DANGEROUS DUE TO STRONG CURRENTS 
  AND BREAKING WAVE ACTION. USE EXTRA CAUTION ALONG AND NEAR THE 
  COAST DURING THIS TIME PERIOD AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

STOCKTON

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf warning went out at Jan 19, 3:10 PM PST, 2 hours 36 minutes earlier.

Area forecast discussion, Jan 19, 3:10 PM PST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Medford OR
310 PM PST Thu Jan 19 2017

.DISCUSSION...Through Saturday Night...Not much is expected to
happen into early this evening. A few showers will linger around,
but that's it. Out next attention is the next storm that will
impact our area tonight through Friday afternoon. This storm is
not as strong as the last one in terms of wind and heavy rain, but
it will bring heavy wet snow to portions of northern California
with most of the emphasis in Siskiyou County. In fact Mount Shasta
could get hammered with heavy wet snow later tonight through
Friday morning due to a favorable upslope flow. Because of this
travel will be very hazardous and is strongly discouraged. Snow
will impact portions of Modoc County, but amounts are not expected
to be as much. Snow is expected to impact the Siskiyous and
southern Cascades resulting in snow covered roads, amounts will be
less, but still enough to create hazardous conditions. Please see
WSWMFR for details.

Gusty winds the Shasta Valley and along highway 31 between Paisley
and Summer Lake could reach advisory criteria. This is covered in
the winter weather product for the Shasta Valley and a wind
advisory has been issued for the Summer Lake area.

A relative break in the action is expected Friday night into
Saturday afternoon before the next storm arrives. -Petrucelli

Sunday and Monday...Another strong storm will affect southern
Oregon and northern California Sunday. All models show a strong
upper low moving to around 130W off the Washington coast during
the day Sunday. A frontal system will extend south from the low
along the PacNW coast, and then we may have low pressure develop
along the front and move north along the coast. I say may, because
the models are split on this detail and all have been alternating
back and forth between which is the strongest with the low for
several runs now. There seems to be general agreement that we'll
see strong winds over the waters, Shasta Valley, and east side,
along with heavy snow over much of Siskiyou county. Some solutions
also show very strong winds along the coast. Given the agreement
in these aspects, high wind and winter storm watches were issued
in the areas where confidence is highest. Depending on the
strength of the low, strong winds may also develop in the Rogue
Valley (Medford area) as well, but confidence is much lower in
that. The low then drops south along the coast Monday with
continued steady rain along the coast and possibly continued snow
in the Shasta area and showers elsewhere. The aspect of Monday
that bears watching is whether the low comes more over land, in
which case we'd have much more snow impacts in the mountains than
currently shown. -Wright

Tuesday through Thursday Night...Models are finally
showing a break from the more active weather shown in the earlier
periods. A few lingering showers may occur overnight Monday into
Tuesday morning, particularly for northern California, before
things dry out Tuesday evening. This dry pattern is expected to
continue through the rest of the extended, despite a weak front
approaching the coast on Wednesday and Thursday. Models indicate
that this front will dissipate before bringing any precipitation
to our coast.

The tricky part of the forecast regards the possibility for air
stagnation. Winds are expected to be light across the entirety of
the forecast area, but this front could help mixing just enough to
prevent air quality problems. That being said, mixing will start
out limited on Wednesday, so this pattern will need to be
monitored in the coming days. -Schaaf

&&

.AVIATION...19/18Z TAF Cycle...VFR conditions will continue
through this evening area-wide. Isolated snow showers may produce
brief MVFR conditions on the east side. Stratus and fog may
result in IFR conditions in the Umpqua basin late tonight, but an
incoming front will likely keep it unstable enough to prevent it
elsewhere. Rain will overspread the west side Friday morning with
light snow on the east side, all of which may reduce conditions to
MVFR. -Wright

&&

.MARINE...Updated 300 PM PST Thursday 19 January 2017...South
winds  will increase this afternoon and evening ahead of the next
front...reaching gales tonight then diminishing some Friday. High
and very steep seas are expected over much of the waters this
afternoon through the weekend. Increasing long period west swell
will build seas to a peak Friday night into Saturday morning of 25
to 30 feet. Another strong storm is likely Saturday night into
Sunday with storm force winds possible and high to very high seas
persisting into early next week. Confidence is low on timing and
location of storm force winds, and that is why the Storm Watch is
valid for 30 hours. With that said, most of the latest computer
models suggest a deep enough low in the vicinity of the waters
Saturday night into Sunday to warrant a Storm Watch. SK

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from late Saturday night through Sunday
     afternoon for ORZ029>031.
     Winter Weather Advisory from 10 PM this evening to 4 PM PST
     Friday for ORZ031.
     Wind Advisory from 10 PM this evening to 1 PM PST Friday for
     ORZ031.
     High Surf Advisory until 4 PM PST Friday for ORZ021-022.
     High Wind Watch from late Saturday night through Sunday
     afternoon for ORZ021-022.
     Winter Weather Advisory from 10 PM this evening to 4 PM PST
     Friday for ORZ028.

CA...High Wind Watch from late Saturday night through Sunday
     afternoon for CAZ084-085.
     Winter Weather Advisory from 10 PM this evening to 4 PM PST
     Friday for CAZ085.
     Winter Storm Warning from 10 PM this evening to 4 PM PST Friday
     for CAZ080>083.
     Winter Storm Watch from Saturday afternoon through Sunday
     afternoon for CAZ080-082-083.
     Winter Weather Advisory from 10 PM this evening to 4 PM PST
     Friday for CAZ080-081-083.
     High Wind Watch from Saturday evening through Sunday morning for
     CAZ081.

Pacific Coastal Waters...Storm Watch from Saturday afternoon through
     Sunday evening for PZZ350-356-370-376.
     Hazardous Seas Warning until 9 PM PST this evening for
     PZZ350-356-370-376.
     Hazardous Seas Warning from 4 AM Friday to 10 PM PST Sunday for
     PZZ350-356.
     Gale Warning from 9 PM this evening to 4 AM PST Friday for
     PZZ350-356-370-376.
     Small Craft Advisory for hazardous seas until 4 AM PST Friday
     for PZZ350-356-370.
     Hazardous Seas Warning from 4 AM Friday to 4 PM PST Saturday for
     PZZ370-376.
     Small Craft Advisory for hazardous seas until 9 PM PST this
     evening for PZZ376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 10:52 PM PSTRiver Flood WatchMFRCoos, Curry, Douglas19 hr
Jan 20, 2:45 PM PSTWinter Storm WarningMFRJackson, Josephine, Klamath48 hr
Jan 20, 2:45 PM PSTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath, Lake48 hr
Jan 20, 2:46 PM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Jackson48 hr
Jan 20, 3:11 PM PSTGale WarningMFR52 hr
Jan 20, 3:11 PM PSTStorm WarningMFR37 hr

Nearby

High Surf Warnings in Oregon, 2017Every high surf warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.